Illinois, 2017

Damaging Wind in Illinois, April 16, 2017

April 16, 2017 · NWS DVN · 1 event in 1 county or zone

Scattered thunderstorms moved across portions of northwest Illinois during the early morning hours of April 16, as a cold front pushed east across Illinois. One thunderstorm produced damaging winds in Princeton Illinois as it moved across Bureau County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered thunderstorms moved across portions of northwest Illinois during the early morning hours of April 16, as a cold front pushed east across Illinois. One thunderstorm produced damaging winds in Princeton Illinois as it moved across Bureau County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 15, 11:36 PM CST, 26 minutes earlier.

Area forecast discussion, Apr 15, 11:36 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1236 AM CDT Sun Apr 16 2017

...AVIATION UPDATE...

.UPDATE...
Issued at 448 PM CDT Sat Apr 15 2017

I have increased pops to likely much earlier in the period to
account for the thunderstorms developing over the northwest 1/2 of
the CWA. These storms by elevated nature, will primarily bring a
small hail threat, and an isolated severe hail threat.
ERVIN

&&

.SYNOPSIS...
Issued at 315 PM CDT Sat Apr 15 2017

Analysis at 2 45 PM CDT shows initial convection just starting to fire
near Missouri River Valley in Western Iowa. Pressure falls and moisture
pooling supports this to congeal and develop into a asymmetrical line
next 3-4+ hours across western Iowa and NW Missouri and move across
forecast area between 7 and 12 PM. Instabilities of 1500-2000 J/KG
with surface dewpoints upper 50s to around 60F supports severe hail
risk and bowing segments by evening with 60+ MPH winds. Upstream energy
supports a near seasonal high pressure system to migrate into region
Sunday into Monday with nice spring weather.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 315 PM CDT Sat Apr 15 2017

Short term forecast confidence assessment...fair or average with main
issue locations and timing of convective elements across the region,
mainly this evening with some severe in form of hail and damaging straight
line winds.

Tonight...have likely POPS with timing from metwatch and genesis of
storms still TBD with current trend suggesting risk of strong to severe
storms passing between 7 and 12 PM. Local tools suggest hail up to
the size of ping pong balls or 1.5 inches may occur until early evening
and then lower to inch or less as bowing segments of a line take over
by mid evening. Local techniques also support instability and momentum
transfer with bowing segments to support areas of 50 to 60 MPH with
isolated 70 MPH possibly until late evening. Rainfall totals most locations
should tend to be mostly below a half inch with areas of .75 to 1+
inches where strongest cells develop with low chance of training of
storms suggested. Clearing late with cooler air support mins near 50F
far NW with near 60F far SE sections.

Sunday...High pressure to bring fair skies and nice April weather with
highs upper 60s to lower 70s and low humidity. Northwest winds of 10
to 15+ MPH to result in near ideal conditions for outside activities.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 315 PM CDT Sat Apr 15 2017

An active weather regime will once again set up over the area from
mid to late week.  A couple of shortwaves in nearly zonal flow will
move across the region Monday night through Thursday.  The first
impulse will drive a cold front through the region Tuesday and
Tuesday night.  This system will have to be watched for severe
potential with the boundary moving through the DVN CWA during the
afternoon and evening.  Moisture return ahead of the front may be
questionable with surface ridge in place over the south
central/southeast u.s.

The cold front will stall just to the south of Iowa/nrn IL
Wednesday, then another s/w will moving out of the Rockies will
track east through the plains.  This feature will send  a surface
wave along the boundary through Ia Wednesday night spreading more
showers and storms through the region.

Models suggest a brief break in the action late Thursday then bring
more showers and isolated storms into the region a ahead of a major
trof through Friday.  Most model solutions are keeping the mid/upper
Mississippi Valley on the cool side of this system which should
limit thunderstorm coverage.

temperatures through most of the period will be typical for mid
April.  Although if the late week system tracks to the south,
clouds/rain and easterly surface flow will keep temperatures below
normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
ISSUED AT 1233 AM CDT Sun Apr 16 2017

The large line of thunderstorms associated with a cold front will
exit southeast Iowa and Northwest Illinois by around 08z.
Northwest winds behind this rain will bring VFR conditions to the
region Sunday. In the remaining 2 hours of this rain and thunder
being expected, the visibilities will generally 5 miles or better,
with occasional rumbles of thunder withing a moderate rain until
it ends.
ERVIN

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

UPDATE...Ervin
SYNOPSIS...Nichols
SHORT TERM...Nichols
LONG TERM...DLF
AVIATION...Ervin
Hazardous weather outlook, Apr 15, 11:11 AM CST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1211 PM CDT Sat Apr 15 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161715-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1211 PM CDT Sat Apr 15 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are expected this afternoon and tonight with the
most likely time period from 4 PM to midnight.

The main threats are large hail up to the size of 1.5 inches or
the size of ping pong balls initially, then hail and strong winds
up to 60 to 70 MPH this evening. An isolated, brief tornado is
possible, but atmospheric conditions are marginal for this to
occur.

The Storm Prediction Center has a slight risk of severe storms for
the area.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms are expected at times from Tuesday into Thursday.
However, it is too early to determine the potential for severe
weather and heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected late this afternoon and evening.
Any reports of hail and damaging winds would be appreciated.

Nichols

In the hours before

Local storm report, Apr 15, 9:13 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1013 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1013 PM     HEAVY RAIN       3 ENE MARION            42.05N 91.54W
04/15/2017  M2.50 INCH       LINN               IA   TRAINED SPOTTER

            RAINFALL TOTAL IN PAST 3 HOURS.

&&

GROSS
Local storm report, Apr 15, 10:09 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1109 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             1 N WEBSTER             41.45N 92.17W
04/15/2017  E0.88 INCH       KEOKUK             IA   FIRE DEPT/RESCUE

            LOTS OF PEA TO DIMES.

0505 PM     HAIL             NORTH ENGLISH           41.52N 92.08W
04/15/2017  E0.50 INCH       IOWA               IA   TRAINED SPOTTER

            PEA TO DIMES.

0523 PM     HAIL             RIVERSIDE               41.48N 91.57W
04/15/2017  E1.00 INCH       WASHINGTON         IA   TRAINED SPOTTER

0538 PM     HAIL             BALDWIN                 42.07N 90.84W
04/15/2017  M0.25 INCH       JACKSON            IA   TRAINED SPOTTER

0543 PM     HAIL             LOWDEN                  41.86N 90.92W
04/15/2017  M0.25 INCH       CEDAR              IA   CO-OP OBSERVER

0548 PM     HAIL             IOWA CITY               41.66N 91.54W
04/15/2017  M0.25 INCH       JOHNSON            IA   TRAINED SPOTTER

0600 PM     HAIL             SW KALONA               41.48N 91.71W
04/15/2017  M0.25 INCH       WASHINGTON         IA   TRAINED SPOTTER

0605 PM     HAIL             SW KALONA               41.48N 91.71W
04/15/2017  M0.88 INCH       WASHINGTON         IA   TRAINED SPOTTER

0611 PM     HAIL             CALAMUS                 41.83N 90.76W
04/15/2017  M1.00 INCH       CLINTON            IA   BROADCAST MEDIA

            RELAYED FROM KWQC, TIME ESTIMATED BASED ON RADAR.

0611 PM     HAIL             6 W TIPTON              41.77N 91.25W
04/15/2017  M0.25 INCH       CEDAR              IA   TRAINED SPOTTER

0617 PM     HAIL             2 SSE HILLS             41.55N 91.53W
04/15/2017  M0.50 INCH       JOHNSON            IA   TRAINED SPOTTER

0620 PM     HAIL             GRAND MOUND             41.82N 90.65W
04/15/2017  E1.00 INCH       CLINTON            IA   BROADCAST MEDIA

            RELAYED BY KWQC...TIME ESTIMATED FROM RADAR.

0630 PM     HAIL             S DEWITT                41.82N 90.55W
04/15/2017  M1.50 INCH       CLINTON            IA   NWS EMPLOYEE

            FROM AN OFF DUTY NWS EMPLOYEE, TIME ESTIMATED ON RADAR

0633 PM     HAIL             DEWITT                  41.82N 90.55W
04/15/2017  M0.88 INCH       CLINTON            IA   NWS EMPLOYEE

0635 PM     HAIL             DEWITT                  41.82N 90.55W
04/15/2017  M1.00 INCH       CLINTON            IA   NWS EMPLOYEE

0705 PM     HAIL             KESWICK                 41.46N 92.24W
04/15/2017  M1.75 INCH       KEOKUK             IA   BROADCAST MEDIA

            RELAYED FROM KCRG, TIME ESTIMATED

0715 PM     HAIL             S MILLERSBURG           41.57N 92.16W
04/15/2017  E0.25 INCH       IOWA               IA   EMERGENCY MNGR

0722 PM     HAIL             3 NNE DYSART            42.21N 92.30W
04/15/2017  M0.25 INCH       BENTON             IA   TRAINED SPOTTER

0724 PM     HAIL             WSW BLAIRSTOWN          41.90N 92.09W
04/15/2017  M0.50 INCH       BENTON             IA   TRAINED SPOTTER

0738 PM     HAIL             5 S URBANA              42.15N 91.88W
04/15/2017  M1.00 INCH       BENTON             IA   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

0741 PM     HAIL             4 N MARENGO             41.85N 92.07W
04/15/2017  M0.25 INCH       IOWA               IA   TRAINED SPOTTER

0749 PM     HAIL             SW CEDAR RAPIDS         41.97N 91.67W
04/15/2017  M0.25 INCH       LINN               IA   PUBLIC

0750 PM     HAIL             2 W CEDAR RAPIDS        41.98N 91.71W
04/15/2017  M0.25 INCH       LINN               IA   TRAINED SPOTTER

0807 PM     HAIL             KEYSTONE                42.00N 92.20W
04/15/2017  M0.25 INCH       BENTON             IA   EMERGENCY MNGR

0813 PM     HAIL             1 N SHELLSBURG          42.11N 91.87W
04/15/2017  M1.00 INCH       BENTON             IA   PUBLIC

            REPORT AND PHOTO FROM TWITTER...TIME ESTIMATED FROM
            RADAR.

0816 PM     HAIL             N SHELLSBURG            42.09N 91.87W
04/15/2017  M0.25 INCH       BENTON             IA   EMERGENCY MNGR

0820 PM     HAIL             PALO                    42.06N 91.80W
04/15/2017  M0.25 INCH       LINN               IA   PUBLIC

            REPORT VIA FACEBOOK.

0824 PM     FUNNEL CLOUD     5 N CENTRAL CITY        42.28N 91.52W
04/15/2017                   LINN               IA   FIRE DEPT/RESCUE

            POSSIBLE FUNNEL SEEN DURING A LIGHTNING STRIKE.

0826 PM     HAIL             2 SSW TODDVILLE         42.08N 91.73W
04/15/2017  M0.25 INCH       LINN               IA   TRAINED SPOTTER

0829 PM     HAIL             W BELLE PLAINE          41.90N 92.28W
04/15/2017  M1.00 INCH       BENTON             IA   TRAINED SPOTTER

0840 PM     HAIL             N MARION                42.03N 91.59W
04/15/2017  M0.25 INCH       LINN               IA   EMERGENCY MNGR

0840 PM     HAIL             SSE ROBINS              42.08N 91.67W
04/15/2017  E0.25 INCH       LINN               IA   COCORAHS

0843 PM     HAIL             1 N MARION              42.04N 91.59W
04/15/2017  M0.25 INCH       LINN               IA   TRAINED SPOTTER

0853 PM     HAIL             W BELLE PLAINE          41.90N 92.28W
04/15/2017  M1.00 INCH       BENTON             IA   TRAINED SPOTTER

0922 PM     HEAVY RAIN       MARION                  42.03N 91.59W
04/15/2017  M1.20 INCH       LINN               IA   BROADCAST MEDIA

            RAINFALL OVER THE PAST HOUR AT MARION HS.

0925 PM     HAIL             3 NNW CEDAR RAPIDS      42.02N 91.70W
04/15/2017  M0.50 INCH       LINN               IA   TRAINED SPOTTER

1013 PM     HEAVY RAIN       3 ENE MARION            42.05N 91.54W
04/15/2017  M2.50 INCH       LINN               IA   TRAINED SPOTTER

            RAINFALL TOTAL IN PAST 3 HOURS.

&&

GROSS
Local storm report, Apr 15, 10:47 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1147 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 PM     FLASH FLOOD      NW CEDAR RAPIDS         41.97N 91.67W
04/15/2017                   LINN               IA   LAW ENFORCEMENT

            SEVERAL STALLED VEHICLES ON AREA STREETS IN THE CITY WITH
            WATER OVER STREET UNABLE TO DRAIN PROPERLY DUE TO INTENSE
            DOWNPOURS.

&&

GROSS
Special weather statement, Apr 15, 10:53 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1153 PM CDT SAT APR 15 2017

ILC015-073-161-195-IAC045-139-163-160645-
Rock Island-Whiteside-Henry-Carroll-Scott-Muscatine-Clinton-
1153 PM CDT SAT APR 15 2017

...HEAVY RAIN PRODUCING THUNDERSTORMS WILL AFFECT ROCK ISLAND...
WHITESIDE...NORTHERN HENRY...SOUTHEASTERN CARROLL...SCOTT...
NORTHEASTERN MUSCATINE AND SOUTHERN CLINTON COUNTIES UNTIL 145 AM CDT...

At 1150 PM CDT, Doppler radar indicated heavy rain producing thunderstorms
over much of the area. Rainfall rates of up to around an inch per hour
can be expected with these storms which will lead to ponding of water
on roadways. Rises on small creeks and streams will also be possible.
Also expect periods of reduced visibilities and frequent lightning with
these storms.

Locations impacted include...
Davenport, Moline, Rock Island, Bettendorf, Clinton, East Moline,
Sterling, Rock Falls, Morrison, Silvis, Eldridge, DeWitt, Milan,
Colona, Camanche, Le Claire, Coal Valley, Fulton, Prophetstown and
Hampton.

This includes the following highways...
 Interstate 74 in Iowa between mile markers 1 and 5.
 Interstate 80 in Iowa between mile markers 281 and 306.
 Interstate 80 in Illinois between mile markers 1 and 7.
 Interstate 74 in Illinois between mile markers 1 and 11.
 Interstate 88 between mile markers 1 and 43.
 Interstate 280 between mile markers 1 and 18.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4159 8980 4158 8986 4154 9025 4134 9053
      4134 9083 4189 9087 4201 8969 4193 8969
      4193 8967 4160 8964
TIME...MOT...LOC 0450Z 254DEG 49KT 4166 9049

MCCLURE
Local storm report, Apr 15, 10:58 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1158 PM CDT SAT APR 15 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0854 PM     TSTM WND DMG     6 S MONTICELLO          42.15N 91.19W
04/15/2017                   JONES              IA   EMERGENCY MNGR

            FARM DAMAGE AT ONE RESIDENCE OF 1 SHED DESTROYED, 2 OTHER
            BUILDINGS METAL ROOFING OFF. TREE DAMAGE AND POWERLINE
            DAMAGE IN SAME LOCATION. METAL ROOFING FROM THIS
            RESIDENCE FOUND ABOUT 1 MILE EAST.

&&

ERVIN
Special weather statement, Apr 15, 11:38 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1238 AM CDT SUN APR 16 2017

ILC011-073-155-187-195-160630-
Warren-Putnam-Whiteside-Henry-Bureau-
1238 AM CDT SUN APR 16 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WARREN...
PUTNAM...SOUTHEASTERN WHITESIDE...SOUTHEASTERN HENRY AND BUREAU
COUNTIES UNTIL 130 AM CDT...

At 1236 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Rock Falls to near Atkinson to 6
miles southeast of Monmouth. Movement was east at 45 mph.

Winds in excess of 30 mph and hail up to one half inch in diameter
are possible with these storms. In addition, heavy rainfall is
also occurring with these storms and may cause some ponding of water
on roadways and in low lying areas, and reduced visibilities.

Locations impacted include...
Kewanee, Monmouth, Rock Falls, Princeton, Cambridge, Hennepin, Spring
Valley, Galva, Henry, DePue, Granville, Walnut, Ladd, Wyanet,
Atkinson, Sheffield, Annawan, Tiskilwa, Woodhull and Tampico.

This includes the following highways...
 Interstate 80 in Illinois between mile markers 23 and 72.
 Interstate 74 in Illinois between mile markers 29 and 33.
 Interstate 88 between mile markers 41 and 44.
 Interstate 180 between mile markers 1 and 13.

LAT...LON 4110 8936 4115 8933 4115 8964 4123 8964
      4123 8987 4115 8987 4115 9040 4111 9044
      4077 9044 4081 9079 4085 9079 4179 8966
      4179 8963 4159 8963 4158 8917 4110 8916
TIME...MOT...LOC 0536Z 266DEG 38KT 4174 8963 4135 8999 4083 9058

The radar

The Quad Cities radar (KDVN), 98 km away, was scanning. The volume nearest the first event began at 06:03 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bureau

When
April 16, 12:02 AM CST
Where
Bureau County, 1.25 mi ENE of Princeton
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.380, -89.450

The emergency manager reported two 24 to 36 inch trees snapped in town along with 5 to 10 other trees across the east side of Princeton. A power pole was also blown on to the roof of a nearby building which caused power outages in the city.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688332.